Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 64, NWS Los Angeles, CA

October 18, 2005Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Oct 18, 2005, 6:31 AM PDT for Los Angeles County, Ventura County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2005, 6:31 AM PDT (13:31 UTC)
Expired
Oct 18, 2005, 8:30 AM PDT
In force
119 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 52 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 181335
FFWLOX
CAC037-111-181530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
631 AM PDT TUE OCT 18 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  SOUTHEASTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITY OF THOUSAND OAKS

* UNTIL 830 AM PDT

* AT 630 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN PERSISTING OVER THE BURN AREAS OF VENTURA AND LOS ANGELES 
COUNTIES.

* THE RAIN PRODUCING FLASH FLOODING WILL BE OVER THE FOLLOWING BURN 
AREAS...
       SIMI FIRE
       TOPANGA FIRE
       HARVARD FIRE
       FOOTHILL FIRE 

RESIDENTS AND MOTORISTS IN AND BELOW THESE BURN AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

LAT...LON 3419 11902 3398 11853 3432 11812 3455 11857

$$

DANIELSON/KAPLAN

MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT
HTTP://NHSS.CR.USGS.GOV
2 follow-up statements
000 
WGUS76 KLOX 181453
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
750 AM PDT TUE OCT 18 2005

CAC037-111-181530-
LOS ANGELES CA-VENTURA CA-
750 AM PDT TUE OCT 18 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM PDT FOR
THE BURN AREAS OF SOUTHEASTERN VENTURA AND CENTRAL LOS ANGELES 
COUNTIES...

AT 740 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BAND OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS MOST OF
THE BURN AREAS OF LOS ANGELES AND VENTURA COUNTIES. RAINFALL RATES OF
ONE QUARTER TO ONE THIRD OF AN INCH PER HOUR HAVE BEEN DETECTED
ACROSS THE WARNING AREA THIS MORNING. THIS ADDITIONAL MODERATE TO
LOCALLY HEAVY RAINFALL ON TOP OF THE HEAVY RAINFALL FROM YESTERDAY WILL
BRING ADDITIONAL MUD AND DEBRIS FLOW CONCERNS ACROSS THE BURN AREAS. 

RESIDENTS AND MOTORISTS IN AND BELOW THESE BURN AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3419 11902 3398 11853 3432 11812 3455 11857

$$
000 
WGUS76 KLOX 181532
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
830 AM PDT TUE OCT 18 2005

CAC037-111-181545-
LOS ANGELES CA-VENTURA CA-
830 AM PDT TUE OCT 18 2005

...THE FLASH FLOOD WARNING FOR THE BURN AREAS OF SOUTHEASTERN 
VENTURA AND CENTRAL LOS ANGELES COUNTIES HAS BEEN ALLOWED TO EXPIRE
AT 830 AM PDT...

AT 825 AM...DOPPLER RADAR INDICATED DECREASING COVERAGE AND INTENSITY
OF RAINFALL ACROSS THE BURN AREAS OF LOS ANGELES AND VENTURA 
COUNTIES. RAINFALL RATES HAVE GENERALLY DECREASED TO LESS THAN A
TENTH OF AN INCH PER HOUR. SINCE THERE IS NO LONGER AN IMMEDIATE THREAT
OF HEAVIER RAINFALL ACROSS THESE AREAS...THE FLASH FLOOD WARNING HAS
BEEN ALLOWED TO EXPIRE. A FLASH FLOOD WATCH DOES REMAIN IN EFFECT
FOR THE BURN AREAS THROUGH THIS AFTERNOON...SINCE THE THREAT OF 
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE.

LAT...LON 3419 11902 3398 11853 3432 11812 3455 11857

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 4:05 AM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 18, 4:05 AM PDT, 2 hours 26 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
405 AM PDT TUE OCT 18 2005

.SHORT TERM...
THE UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS LOCATED 300 NM SOUTH TO
SOUTHWEST OF LOS ANGELES 24 HOURS AGO...IS NOW MOVING ONSHORE OVER
SAN DIEGO. MULTIPLE BANDS OF SHOWERS ARE CONTINUING TO ROTATE AROUND
THIS SYSTEM. IN THE LAST 24 HOURS...THESE SHOWERS HAVE PRODUCED
BETWEEN 1 TO 2.5 INCHES OF RAIN FROM THE SAN GABRIEL MOUNTAINS WEST
TO THE MOUNTAINS OF SANTA BARBARA...WITH LIGHTER AMOUNTS REACHING
ALL THE WAY UP TO JUST SOUTH OF PASO ROBLES. THIS MORNING THERE WAS
A TEMPORARY LULL IN THE SHOWER ACTIVITY OVER MUCH OF THE REGION.
HOWEVER...TWO MORE BANDS OF SHOWERS ARE NOW BEGINNING TO OVERSPREAD
THE REGION. TO THE NORTH...LIGHT SHOWERS EXTEND FROM THE SAN JOAQUIN
VALLEY THROUGH SAN LUIS OBISPO AND NORTHERN SANTA BARBARA COUNTY.
ONLY LIGHT ACCUMULATIONS ARE EXPECTED WITH THESE SHOWERS.

THE HEAVIEST SHOWERS ARE NOW MOVING WEST THROUGH LOS ANGELES COUNTY.
THESE HAVE ALREADY PRODUCED SOME LOCAL STREET FLOODING IN THE
ANTELOPE VALLEY AND AN ADVISORY FOR URBAN FLOODING HAS BEEN ISSUED
FOR THAT AREA. THESE HEAVIER SHOWERS WILL CONTINUE TO MOVE WESTWARD
THROUGH ALL OF LOS ANGELES COUNTY...VENTURA COUNTY...AND SANTA
BARBARA COUNTY. THE FORECAST CALLS FOR UP TO AN INCH OF RAIN ALONG
THE SOUTH COASTAL SECTIONS AND VALLEYS OF THE COUNTIES...WITH LOCAL
HIGHER AMOUNTS IN THE MOUNTAINS BETWEEN 1 TO 1.5 INCHES.

NOTE THAT THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR ALL BURN
AREAS THROUGH TODAY. WITH YESTERDAYS RAINS AND THE LOW THRESHOLDS
FOR FLASH FLOODING IN THE BURN AREAS...THE THREAT FOR REPEAT
FLOODING OF THE BURN AREAS WILL CONTINUE THROUGH THE REST OF THE DAY.

LATE THIS AFTERNOON...THE UPPER LEVEL LOW IS EXPECTED TO MOVE INTO
ARIZONA...TAKING THE RAIN SHOWERS AND THUNDERSTORMS WITH IT. LOOK
FOR SHOWERS TO END WITH IMPROVING CONDITIONS FROM THE WEST THIS
AFTERNOON.

WEDNESDAY SHOULD BE MUCH DRIER...BUT WITH ALL THAT MOISTURE ON THE
GROUND TONIGHT...EXPECT AREAS OF FOG TO BE FAIRLY WIDESPREAD
OVERNIGHT.

.LONG TERM...
MEDIUM RANGE MODELS LOOK IN GOOD AGREEMENT THROUGH THE PERIOD. LOOK
FOR SEASONAL CONDITIONS THE REMAINDER OF THE WEEK WITH MOSTLY CLEAR
SKIES...EXCEPT FOR THE RETURN OF MARINE CLOUDS AND FOG TO THE COASTS
BY WEEKS END. IN ADDITION...LOOK FOR A SLIGHT WARMING TREND IN THE
TEMPERATURES THE END OF THE WEEK THROUGH THE WEEKEND.

&&

.AVIATION...
L.A. BASIN TAF SITES WILL HAVE SCT SHOWERS THIS MORNING WITH A
SLIGHT CHANCE OF THUNDERSTORMS. SHOWERS AND CLOUDS WILL DISSIPATE
DURING THE AFTERNOON.

CIGS WILL MOSTLY STAY ABOVE 030 BUT WILL BE LOWER UNDER HEAVIER
SHOWERS OR THUNDERSTORMS. VISIBILITIES WILL BE REDUCED IN FOG AND A
HEAVIER SHOWERS.

KLAX WILL HAVE WEAK EAST WINDS THIS MORNING BUT THEY WILL REMAIN
UNDER 8 KNOTS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...DANIELSON
AVIATION...RORKE
Hazardous weather outlook, Oct 18, 6:00 AM PDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE OCT 18 2005

CAZ034>041-044>047-051>054-059-087-088-191300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT TUE OCT 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS LOCATED 300 NM SOUTH TO
SOUTHWEST OF LOS ANGELES 24 HOURS AGO...IS NOW MOVING ONSHORE OVER
SAN DIEGO. BANDS OF SHOWERS AND THUNDERSTORMS ARE CONTINUING TO
ROTATE AROUND THIS SYSTEM. IN THE LAST 24 HOURS...THESE SHOWERS HAVE
PRODUCED BETWEEN 1 TO 2.5 INCHES OF RAIN FROM THE SAN GABRIEL
MOUNTAINS WEST TO THE MOUNTAINS OF SANTA BARBARA...WITH LIGHTER
AMOUNTS REACHING ALL THE WAY UP TO JUST SOUTH OF PASO ROBLES. THIS
MORNING...ANOTHER BAND SHOWERS AND THUNDERSTORMS IS OVERSPREADING
THE REGION FROM THE NORTH AND EAST. STREET FLOODING HAS BEEN
REPORTED IN THE ANTELOPE VALLEY AND A FLOOD ADVISORY IS IN EFFECT
FOR THE LANCASTER AND PALMDALE AREA. THESE SHOWERS ARE CURRENTLY
MOVING SOUTHWEST DOWN HIGHWAY 14 AND THE SOLEDAD CANYON. ANOTHER
FLOOD ADVISORY HAS BEEN ISSUED FOR THE SAN GABRIEL MOUNTAINS AND THE
SANTA CLARITA VALLEY. MORE ADVISORIES MAY BE REQUIRED AS THE MORNING
PROGRESSES.

HEAVIER SHOWERS WILL CONTINUE TO MOVE WESTWARD THROUGH THE REMAINDER
OF LOS ANGELES COUNTY...VENTURA COUNTY...AND SANTA BARBARA COUNTY.
THE FORECAST CALLS FOR UP TO AN INCH OF RAIN ALONG THE SOUTH COASTAL
SECTIONS AND VALLEYS OF THE COUNTIES...WITH AMOUNTS OF 1 TO 1.5
INCHES IN GENERAL IN THE MOUNTAINS WITH LOCALLY HIGHER AMOUNTS.

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR ALL BURN AREAS THROUGH
TODAY. WITH YESTERDAYS RAINS AND THE LOW THRESHOLDS FOR FLASH
FLOODING IN THE BURN AREAS...THE THREAT FOR REPEAT FLOODING OF THE
BURN AREAS WILL CONTINUE THROUGH THE REST OF THE DAY.

LATE THIS AFTERNOON...THE UPPER LEVEL LOW IS EXPECTED TO MOVE INTO
ARIZONA...TAKING THE RAIN SHOWERS AND THUNDERSTORMS WITH IT. LOOK
FOR SHOWERS TO END WITH IMPROVING CONDITIONS FROM THE WEST THIS
AFTERNOON.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE SEVEN
DAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS HAVE BEEN VERY HELPFUL WITH THIS EVENT AND THEY ARE
ENCOURAGED TO CONTINUE TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 5:02 PM PDTFlash Flood WarningLOXLos Angeles58 min
Oct 17, 5:13 PM PDTFlash Flood WarningLOXLos Angeles2 hr
Oct 17, 5:58 PM PDTFlash Flood WarningLOXLos Angeles107 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.